Kentucky, 2017

Flash Flooding and Flooding in Kentucky, July 22 to 23, 2017

July 22 to 23, 2017 · NWS JKL · 7 events in 2 counties and zones

A prolonged line of thunderstorms developed on the evening of July 22nd near the Ohio River, slowly propagating southward late in the evening and after midnight into the 23rd. These made it south into Fleming and Rowan Counties, leading to numerous instances of wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A prolonged line of thunderstorms developed on the evening of July 22nd near the Ohio River, slowly propagating southward late in the evening and after midnight into the 23rd. These made it south into Fleming and Rowan Counties, leading to numerous instances of wind damage and flash flooding.

Several structures were damaged due to high winds in Flemingsburg, including one house being completely destroyed. Over 1,100 power outages were reported throughout the county. Numerous homes, roads, and drainage systems suffered water damage from flash flooding, while an automobile dealership sustained damage to nearly 200 vehicles. One observer reported a rainfall total of 6.66 inches. A state of emergency was verbally declared for the county.

Flooding damage was also abundant in Rowan County, particularly in and around Morehead. More than 30 water rescues were performed as motorists became stranded by flood waters blocking roadways. More than 10 homes experienced significant water damage, while major road damage was also noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 22, 9:55 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 22, 9:55 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1055 PM EDT Sat Jul 22 2017

.UPDATE...
Issued at 1054 PM EDT SAT JUL 22 2017

Current conditions across the area feature showers and
thunderstorms over the northern Bluegrass tracking along a slowly
sagging south boundary in a east southeast. Updated the forecast
to account for this trend. Current trends and CAMs would suggest a
continued trend of the activity sliding south as a few showers
have developed this hour south of the Mountain Parkway. Chances
further south will be slight at best through the first part of
tonight. Issued a new zfp to highlight the trend pops sliding
south. As well, the south, vacant of significant cloud cover
through early tonight may still see a few wisps of patchy fog
tonight.

UPDATE Issued at 740 PM EDT SAT JUL 22 2017

Issued an update to the forecast to input the latest observations
and trend them through the evening hours. Adjusted pops as well
through the night to more reflect the progression of upstream
convection. It seems that the question of pops through the night
will not be whether convection out west develops as it is trending
towards further development now but rather how far south it will
track. Thus at thus point will keep inherited pops in the forecast
through tonight. At the very least, the Bluegrass does seem to be
on target for some precip by 03z tonight.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 319 PM EDT SAT JUL 22 2017

Outflow from convection last night has kicked off some convection
as it has crossed northern Kentucky this afternoon. A modest shear
gradient is over eastern Kentucky with modest unidirectional flow
in the north, to much weaker flow to the south. This will keep the
stronger storms in the north through this evening with more
isolated and weaker activity to the south. All of this should
gradually weaken into the evening as the outflow moves on
through.

Focus will shift back to the north later this evening as a cold
front will focus additional convective development back to the
north tonight. This activity will likely evolve into an MCS as it
outflows to the south. This will carry any shower/storm activity
into northern Kentucky once again. Some uncertainty remains in the
track of any activity as initiation will play a big part on where
a potential MCS tracks. However, most of the CAMS have some
activity working into our area overnight into early Sunday
morning. With a moist boundary layer remaining, should some gusty
winds will remain possible with storms as they track south and
east.

Tomorrow, the cold front will continue to make slow progress
southward across eastern Kentucky and will continue to be the
focus for additional shower and storm activity. What happens later
in the day may be impacted by how the morning MCS pans out and
what boundaries are left behind. However, we will keep the rain
chances going through the day and through tomorrow night with
better chances gradually shifting south with the front. Modest
shear will be place along the cold frontal zone and will aid in
the potential for a few severe storms with damaging winds
continuing to be the main threat. Overall, looks like a few
periods of wet weather will be possible over the next 36 hours.
With the increase in clouds and precipitation, temperatures may
stay a touch cooler tomorrow, but we may warm up between the
morning MCS and afternoon convection, with mid to upper 80s still
anticipated. This will keep heat index values in the 90s.

.LONG TERM...(Monday through Saturday)
Issued at 415 PM EDT SAT JUL 22 2017

A shortwave trough is expected to be moving from the Great Lakes
and Ohio Valley into the Northeast and Appalachians with an upper
level ridges remaining in place centered east of Bermuda and over
the Southern Plains to Four Corners regions. At the surface, a
cold front associated with low pressure moving across the
Northeast U.S. to start the period is expected to be gradually
working south and southeast into and across the area early in the
period, while high pressure is expected to be centered over the
Upper MS Valley.

The shortwave trough is expected to gradually rotate across the
northeast and across the Appalachians to the eastern seaboard on
Monday. Height rises should ensue from Monday night into midweek
as the axis of the ridge works toward and then across the area,
although as happened earlier this week, the center of the mid and
upper level ridge should remain to the west of the area in the
Plains states. Models diverge in the position, areal extent, and
magnitude of the ridge during the second half of the week with
differences with downstream troughing over eastern Canada to the
eastern Conus and shortwave troughs moving around the ridge. The
model agreement was better for both the 12Z ECMWF and 12Z compared
to 12 hours prior. Downstream of the western Conus ridging, an
upper level low and stronger shortwave trough as well as associated
sfc low pressure system will move across the Canadian Prairies
and across James Bay and into northern Quebec by the end of the
period.

At the surface, high pressure should build into the area behind
the front later Monday into Monday night and usher in a somewhat
drier and colder airmass and bring some relief from the recent
heat. The boundary should stall south of the area. Behind the
front, temperatures will return to near normal with highs holding
in the 80s and lows dropping below 70 in all areas.

The high, however, should move east of the area by Wed into Wed
night, with the boundary lifting north as a warm front at midweek
and leading to an increase in humidity from Wednesday into
Friday. As has been the case with extended models for the past few
days, some uncertainty remains in timing of a cold front that
will begin to shear out during the second half of the week
associated with the upper low and low pressure system moving
across central to eastern Canada. This front should drop south of
the Great Lakes and to the OH River and recent trends indicate it
moving south across the area around Friday.

Isolated to scattered showers and thunderstorms are expected to
linger into early in the period, as the front moves through. With
the ridge building in or remaining in place across the area,
chances for convection should be generally diurnally driven and
more or less isolated in nature from Tuesday into Wednesday.
Tuesday and Wednesday could be end up dry in most locations, but
with the center of the ridge west of the area, the cap could be
broken in a few locations each day. More organized convection will
be possible during the second half of the week as the upper level
flow becomes more northwesterly and a stronger shortwave trough
and cold front approaches and moves into and across the Ohio
Valley.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 740 PM EDT SAT JUL 22 2017

Mainly VFR conditions will be seen through much of the period. The
question is whether the convection up to the northwest will trend
into the area. If this occurs, locations such as SYM, SJS and even
JKL may drop to MVFR or IFR. Have input this possibility into the
TAFs. SME and LOZ may very well remain VFR through the period if
convection does not make it that far south as there is enough
wind through the night to stunt fog development. Otherwise, expect
some gusty 20 knot winds tomorrow afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SHALLENBERGER
SHORT TERM...KAS
LONG TERM...JP
AVIATION...SHALLENBERGER
Hazardous weather outlook, Jul 22, 9:58 PM EST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1058 PM EDT Sat Jul 22 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-240600-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1058 PM EDT Sat Jul 22 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible tonight. Some storms may produce heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible at times through Monday evening. A
few severe storms may occur with damaging winds and heavy rain
being the main threats.

Thunderstorms will also be possible Tuesday through Friday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday.

KAS/SHALLENBERGER

In the hours before

Special weather statement, Jul 22, 8:36 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
936 PM EDT SAT JUL 22 2017

KYZ044-230230-
Fleming-
936 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FLEMING COUNTY...

At 935 PM EDT, a strong thunderstorm was located 10 miles northwest
of Fairview, or 16 miles southeast of Falmouth, moving southeast at
25 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Flemingsburg, Fairview, Mount Carmel, Nepton, Cowan, Elizaville,
Ewing and Flemingsburg Junction.

Torrential rainfall is also occurring with this storm, and this may
cause significant ponding of water on area roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3850 8362 3850 8360 3835 8386 3836 8388
      3835 8389 3835 8390 3836 8389 3836 8392
      3842 8395 3844 8398 3849 8393 3846 8385
      3853 8364
TIME...MOT...LOC 0135Z 303DEG 23KT 3853 8409

GEOGERIAN
Special weather statement, Jul 22, 8:58 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
958 PM EDT SAT JUL 22 2017

KYZ044-230230-
Fleming-
958 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FLEMING COUNTY...

At 957 PM EDT, a strong thunderstorm was located near Flemingsburg,
moving southeast at 35 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Flemingsburg, Wallingford, Muses Mills, Foxport, Mount Carmel and
Goddard.

Torrential rainfall is also occurring with this storm, and this may
cause significant ponding of water on roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3849 8359 3843 8358 3841 8352 3840 8348
      3838 8345 3836 8347 3836 8348 3835 8350
      3833 8349 3830 8351 3847 8381 3852 8364
TIME...MOT...LOC 0157Z 300DEG 31KT 3848 8374

GEOGERIAN
Special weather statement, Jul 22, 9:17 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1017 PM EDT SAT JUL 22 2017

KYZ052-230245-
Rowan-
1017 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROWAN COUNTY...

At 1016 PM EDT, a strong thunderstorm was located near Muses Mills,
or 15 miles east of Flemingsburg, moving southeast at 35 mph.

Winds up to 35 mph are possible with this storm.

This storm will remain over mainly rural areas of north central Rowan
County.

Torrential rainfall is also occurring with this storm, and this may
cause significant ponding of water on roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3835 8337 3832 8336 3832 8334 3829 8333
      3828 8333 3827 8332 3826 8332 3835 8350
      3836 8348 3836 8346 3837 8346 3839 8344
      3840 8341
TIME...MOT...LOC 0216Z 301DEG 30KT 3843 8345

GEOGERIAN
Special weather statement, Jul 22, 9:28 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1028 PM EDT SAT JUL 22 2017

KYZ044-230300-
Fleming-
1028 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT FLEMING COUNTY...

At 1027 PM EDT, a strong thunderstorm was located over Fairview, or
10 miles west of Flemingsburg, moving southeast at 25 mph.

Winds up to 35 mph are possible with this storm.

Locations impacted include...
Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Tilton,
Hillsboro, Craintown, Wallingford, Cowan, Poplar Plains, Elizaville,
Goddard, Ewing and Flemingsburg Junction.

Torrential rainfall is also occurring with this storm, and this may
cause significant ponding of water on roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3847 8358 3844 8357 3844 8358 3841 8355
      3826 8364 3839 8393 3842 8395 3844 8398
      3845 8398 3849 8393 3846 8387 3851 8372
TIME...MOT...LOC 0227Z 293DEG 24KT 3846 8393

GEOGERIAN
Special weather statement, Jul 22, 11:09 PM EST, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1209 AM EDT SUN JUL 23 2017

KYZ044-052-230445-
Rowan-Fleming-
1209 AM EDT SUN JUL 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FLEMING
AND NORTH CENTRAL ROWAN COUNTIES...

At 1207 AM EDT, strong thunderstorms were clustered near Mount
Carmel, or near Flemingsburg, moving east at 35 mph.

Winds in excess of 30 to 35 mph are possible with these storms.

Locations impacted include...
Flemingsburg, Muses Mills, Craintown, Mount Carmel, Wallingford,
Poplar Plains, Foxport and Goddard.

Torrential rainfall is also occurring with these storms, and may
cause ponding of water on roadways and localized flooding. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3852 8363 3851 8363 3850 8361 3848 8358
      3843 8358 3841 8352 3840 8348 3838 8345
      3840 8341 3831 8334 3838 8380 3848 8378
      3852 8365
TIME...MOT...LOC 0407Z 276DEG 32KT 3846 8369

AR

The radar

The Jackson,KY radar (KJKL), 99 km away, was scanning. The volume nearest the first event began at 04:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 2 flood, 1 hail. Local standard time, as filed.

Hail, Fleming

When
July 22, 11:22 PM EST
Where
Fleming County, 1.11 mi WSW of Flemingsburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.414, -83.749

A trained spotter observed half dollar sized hail just southwest of Flemingsburg.

Thunderstorm Wind, Fleming

When
July 22, 11:40 PM EST to 11:50 PM EST
Where
Fleming County, 1.26 mi WSW of Flemingsburg Arpt to 3 mi ENE of Flemingsburg
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
COOP Observer
Coordinates
38.426, -83.753

Observers, local dispatch, and citizens all reported numerous trees down across Flemingsburg. Additionally, a mobile home was damaged while another house was destroyed. One home lost its roof while another had a garage moved several feet as high gusts occurred. The canopy of a gas station was also blown down. Much of the observed damage occurred along Kentucky Highways 11 and 559.

Flash Flood, Fleming

When
July 23, 12:07 AM EST to 2:40 AM EST
Where
Fleming County, 1.24 mi NW of Flemingsburg Arpt to 0.57 mi NW of Flemingsburg Arpt
Cause
Heavy Rain
Property damage
$120,000
Reported by
911 Call Center
Coordinates
38.444, -83.744

Dispatch relayed a plethora of reports of flash flooding throughout Flemingsburg. High water entered several businesses and residences, while blocking numerous roadways. A bridge over Town Branch on St. Anthony Drive was severely damaged.

Thunderstorm Wind, Rowan

When
July 23, 12:42 AM EST
Where
Rowan County, 2.6 mi SSE of Hilda to 2.27 mi E of Bluestone
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.196, -83.481

Law enforcement reported numerous trees down in and around Morehead. This includes the north end of Kentucky Highway 32, both ends of U.S. Highway 60, and Ridgeway Drive.

Flash Flood, Rowan

When
July 23, 1:10 AM EST to 3:30 AM EST
Where
Rowan County, 4.67 mi NE of Waltz to 3.1 mi ESE of Triplett
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
38.364, -83.364

Dispatch reported over 30 water rescues, mainly due to motorists becoming stranded by quickly rising flood waters over roadways. Buffalo Branch overflowed its banks, causing water to enter homes along Buffalo Branch Road northeast of Morehead.

Flood, Fleming

When
July 23, 2:40 AM EST to 4:30 AM EST
Where
Fleming County, 0.69 mi WSW of Flemingsburg Arpt to 0.42 mi SW of Flemingsburg Arpt
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Law Enforcement
Coordinates
38.427, -83.742

Law enforcement reported flooded streets throughout Flemingsburg several hours after heavy rainfall had ended. A local automobile dealership sustained damage to an estimated 200 vehicles on their lot.

Flood, Rowan

When
July 23, 3:30 AM EST to 6:10 AM EST
Where
Rowan County, 0.96 mi NNE of Hays Crossing to 0.49 mi ENE of Hays Crossing
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
38.242, -83.341

Law enforcement reported the continuation of numerous water rescues and stranded motorists as heavy rains came to an end. Water also continued to infiltrate homes prior to the flood waters receding later in the night.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702371, 702370, 702373, 702372, 711116, 702375, 702376.